Georgia, 2011

Wildfire in Georgia, September 13, 2011

September 13, 2011 · NWS JAX · 1 event in 1 county or zone

The lack of widespread persistent rainfall enabled the Honey Prairie Wildfire to resurrect itself across western portions of the Okefenokee Swamp. Portions affected included SE Clinch county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The lack of widespread persistent rainfall enabled the Honey Prairie Wildfire to resurrect itself across western portions of the Okefenokee Swamp. Portions affected included SE Clinch county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 8:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 13, 8:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT TUE SEP 13 2011

.UPDATE...THE HONEY PRAIRIE WILDFIRE AND AN ADDITIONAL FIRE IN
BAKER COUNTY WERE VERY ACTIVE YESTERDAY...AND IT SHOWS. VISIBLE
IMAGERY AND METARS TELL THE STORY FOR TODAY WITH AREAS OF SMOKE
AFFECTING A GOOD PORTION OF THE FORECAST AREA. VISIBILITIES HAVE
BEEN DOWN TO ABOUT 1SM AT JAX SO FAR.

CONTINUED TO INCLUDE THE SMOKE IN GRIDS AND ALSO ISSUED AN SPS.
SOME OF THE SMOKE WILL LIFT WITH MIXING...WITH MIXING HEIGHTS UP
TO 7-8 KFT EXPECTED. BUT FOR NOW...THE SMOKE WILL LINGER BELOW 2
KFT FOR AT LEAST A FEW HOURS FOR A LARGE AREA DOWNSTREAM.

HIGHS TODAY WILL BE IN THE LOWER 90S...WITH THE DRY AIRMASS (PWATS
1.1 INCHES) AND STRONG SUBSIDENCE ALOFT MAINTAINING THE DRY FCST.

&&

.AVIATION...LIFR AND MVFR VSBY DUE TO SMOKE AROUND JAX/CRG/VQQ
THIS MORNING. SMOKE CONDS WILL IMPROVE THROUGH LATE MORNING. AT
16Z...BRIEF MVFR VSBY THEN VFR EXPECTED.

&&

.MARINE...WINDS ARE W-NW AROUND 5-10 KT WITH SEAS OF 2-3 FT AT
LOCAL BUOYS. WAVE MODELS SEEM TO BE OVERPLAYING THE SWELL COMPONENT
AND WILL PROBABLY SHAVE OFF A FOOT OR TWO FROM THE FORECAST. THIS
WILL ALLOW FOR THE SCEC FOR SEAS TO BE DROPPED FROM THE OFFSHORE
FORECAST.

RIP CURRENTS: MODERATE RISK DUE TO EAST SWELLS AND ACTIVE LONG
SHORE CURRENTS.

&&

.FIRE WEATHER...BASICALLY NO CHANGES TO THE FIRE WX FORECAST. MIN
RH VALUES WILL FALL TO ABOUT 30% TODAY...PERHAPS A BIT LOWER
INLAND AREAS.

(PREVIOUS FORECAST)...MIN RH'S WILL FALL TO BELOW CRITICAL VALUES
FOR LONG DURATIONS ACROSS THE INLAND AREAS BOTH THIS AFTERNOON AND
WEDNESDAY AFTERNOON. HOWEVER...NO RED FLAGS ARE EXPECTED DUE TO
LIGHT WINDS AND LOW ERC VALUES. RH'S WILL BE GRADUALLY INCREASING
THE REST OF THE WEEK INTO THE WEEKEND. WINDS WILL REMAIN LIGHT
THIS WEEK WITH AFTERNOON SEA BREEZES NEAR THE COAST. WINDS WILL BE
INCREASING TO 15 TO 20 MPH WITH HIGHER GUSTS ALONG THE COAST THIS
WEEKEND.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/KEEGAN
Hazardous weather outlook, Sep 13, 8:55 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT TUE SEP 13 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-140900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
955 AM EDT TUE SEP 13 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

.DAY ONE...TODAY AND TONIGHT...

PERSISTENT EASTERLY SWELLS WILL CONTINUE AN ELEVATED RIP CURRENT
RISK ALONG THE COAST TODAY.

AREAS OF SMOKE FROM THE HONEY PRAIRIE FIRE WILL BE DIRECTED SOUTH AND
SOUTHEAST AND AFFECT PORTIONS OF NORTHEAST FLORIDA MAINLY FROM
DUVAL COUNTY TO COLUMBIA COUNTY. THOSE WITH RESPIRATORY PROBLEMS OR
ARE SENSITIVE TO SMOKE MAY WANT TO STAY INDOORS UNTIL CONDITIONS
IMPROVE IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH THE END OF THE
WEEK DUE TO PERSISTENT EASTERLY SWELLS.

STRONG ONSHORE FLOW THIS WEEKEND WILL BRING INCREASED RAIN CHANCES
TO COASTAL AREAS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
TRAINING CELLS. WINDY TO BREEZY CONDITIONS ARE EXPECTED ALONG THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 13, 8:13 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 AM EDT TUE SEP 13 2011

FLZ022>025-030>033-GAZ150-164-131600-
BAKER-BRADFORD-CHARLTON-CLAY-COLUMBIA-DUVAL-NASSAU-ST JOHNS-UNION-
WARE-
913 AM EDT TUE SEP 13 2011

...SMOKE WILL IMPACT PARTS OF THE AREA...

SMOKE FROM THE HONEY PRAIRIE WILDFIRE WILL AFFECT PARTS OF NORTHEAST
FLORIDA THROUGH EARLY AFTERNOON...INCLUDING BUT NOT LIMITED TO
TAYLOR...JACKSONVILLE...BALDWIN...FERNANINDA...ST AUGUSTINE...TO
KEYSTONE HEIGHTS AND LAKE BUTLER. THE SMOKE WILL BE THICK AT TIMES...
WITH VISIBILITIES REDUCED TO 2 MILES OR LESS ACROSS THESE AREAS
ESPECIALLY IN THE MORNING HOURS. AREA ROADS THAT MAY BE IMPACTED
INCLUDE INTERSTATES 10 AND 95...HIGHWAYS 301 AND 441.

THOSE WITH RESPIRATORY CONDITIONS OR SENSITIVITY TO THE SMOKE
INCLUDING THE ELDERLY...YOUNG CHILDREN AND PETS...SHOULD REMAIN
INDOORS WITH AIR CONDITIONING AS MUCH AS POSSIBLE. OTHERWISE...TRY
TO LIMIT YOUR EXPOSURE TO SMOKE BY STAYING INDOORS WHENEVER
POSSIBLE AND KEEP WINDOWS CLOSED IN YOUR HOME.

ARS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ware

When
September 13, 10:30 AM EST
Where
Ware forecast zone
Reported by
Park/Forest Service

The Honey Prairie wildfire had burned about 307,321 acres as of Sept. 13th. The fire was about 76 percent contained. On the 15th, the fire had burned about 308,780 acres. The fire has been burning since April 28, 2011.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333747.